Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

What does "white blood cells and neutrophils are low" mean?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
hello I've been on pegetron interferon and ribavirin for three weeks now and I'm told that my white blood cells and neutrophils are low what does neutrophil mean
Posted Sat, 22 Mar 2014 in General Health
Answered by Dr. Enrique Molina 46 minutes later
Brief Answer: infection risk Detailed Answer: hi, interferon can lower your neutrophil counts. these are the cells that fight off infections (particularly bacterial infections). so you are at risk of developing infections anywhere in your body, if your count gets to a critically low value, usually <1000 cells is XXXXXXX The dose of interferon may need to be reduced, or skipped for a week or so. Ribavirin usually lowers your red cells (interferon can do it too), so if your hemoglobin is below <10, then the dose of ribavirin might need to be reduced as well. new therapies are available against hepatitis C, and soon without interferon which is the one with most undesirable side effects (however since they are new, they are expensive). Treatment courses are also shorter ( 3- 6 months) as opposed to 6 months to a year. hope that helped.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor